Alert archive / Florida / Flash Flood Watches in 2016

Flash Flood Watch 2, NWS Tallahassee, FL

March 26, 2016Geneva County, Houston County, Alabama; 7 counties in Florida; Early County, Miller County, Seminole County, Georgia

NWS Tallahassee, FL issued this flash flood watch at Mar 26, 2016, 7:41 AM CDT for Geneva County, Houston County, Alabama; 7 counties in Florida; Early County, Miller County, Seminole County, Georgia. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 26, 2016, 7:41 AM CDT (12:41 UTC)
Expired
Mar 26, 2016, 4:00 PM CDT
In force
8 hr
Issued by
NWS Tallahassee, FL
Flood severity
None

Counties Geneva County, AL, Houston County, AL, Bay County, FL, Calhoun County, FL, Gulf County, FL, Holmes County, FL, Jackson County, FL, Walton County, FL, Washington County, FL, Early County, GA, Miller County, GA, Seminole County, GA

The radar

The Eglin Afb radar (KEVX), 56 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 0.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 826 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
826 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

613 
WGUS62 KTAE 261241
FFATAE

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TALLAHASSEE FL
841 AM EDT SAT MAR 26 2016

...HEAVY RAIN AND FLASH FLOODING POSSIBLE THROUGH THIS
AFTERNOON... 

.A STRENGTHENING CLUSTER OF STORMS OVER THE NORTHEAST GULF WILL
MOVE INLAND THROUGH THIS AFTERNOON. WITH ONE TO TWO INCHES OF RAIN
POSSIBLE WITHIN INDIVIDUAL EMBEDDED THUNDERSTORMS...AND THE
POTENTIAL FOR SEVERAL STORMS TO IMPACT A SINGLE LOCATION...THE
POTENTIAL EXISTS FOR ISOLATED FLASH FLOODING.

ALZ068-069-FLZ007>014-108-112-114-GAZ142-143-155-262100-
/O.NEW.KTAE.FF.A.0002.160326T1241Z-160326T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GENEVA-HOUSTON-NORTH WALTON-CENTRAL WALTON-HOLMES-WASHINGTON-
JACKSON-INLAND BAY-CALHOUN-INLAND GULF-SOUTH WALTON-COASTAL BAY-
COASTAL GULF-EARLY-MILLER-SEMINOLE-
INCLUDING THE CITIES OF...GENEVA...HARTFORD...SAMSON...SLOCOMB...
MALVERN...TAYLOR...ASHFORD...KINSEY...COWARTS...WEBB...
COTTONWOOD...REHOBETH...DE FUNIAK SPRINGS...INWOOD...HUDSON...
BONIFAY...CRYSTAL LAKE...CHIPLEY...FIVE POINTS...MARIANNA...
GRACEVILLE...MALONE...SNEADS...PANAMA CITY...CALLAWAY...
LYNN HAVEN...UPPER GRAND LAGOON...BLOUNTSTOWN...WHITE CITY...
PORT ST. JOE...WEWAHITCHKA...DOUGLASVILLE...BLAKELY...COLQUITT...
DONALSONVILLE
841 AM EDT SAT MAR 26 2016 /741 AM CDT SAT MAR 26 2016/

...A FLASH FLOOD WATCH IS IN EFFECT...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WATCH FOR THE FLORIDA PANHANDLE WEST OF THE
  APALACHICOLA RIVER...EXTREME SOUTHEAST ALABAMA...AND EXTREME
  SOUTHWEST GEORGIA.

* UNTIL 5 PM EDT /4 PM CDT/ THIS AFTERNOON

* WIDESPREAD 1 TO 2 INCHES OF RAIN EXPECTED WITH ISOLATED AMOUNTS
  AS HIGH AS 4 TO 5 INCHES. THESE TOTALS ARE IN ADDITION TO AROUND
  2 INCHES OF RAIN THAT FELL YESTERDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

HARRIGAN

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood watch went out at Mar 26, 5:38 AM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Mar 26, 5:38 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
638 AM EDT SAT MAR 26 2016

.Aviation...
[Through 12Z Sunday] Early in the period, we will see MVFR
ceilings with pockets of IFR. Shower and thunderstorms will be
numerous during the daylight hours. Ceilings will improve to VFR
in most areas by afternoon. A quick return to IFR is then
expected this evening.

&&

.Prev Discussion [400 AM EDT]...

.Near Term [Through Today]...

A stationary surface front is draped across the northwest portions
of the forecast area. Deep layer southwesterly flow will continue
across the forecast area today with PW increasing to 1.7" or so,
which is well above seasonal levels. Periods of heavy rain appear
likely today with widespread 2-inch totals. We still feel that we
can handle this much rain and that the primary threat for flooding
will materialize on Sunday. More on that in the next section. we
plan to hold off on any flood watches for now. SPC has included the
southeastern half of the forecast area in a marginal risk for severe
storms with marginally severe wind gusts the primary threat. We
concur with this thinking locally although local ECAMs indicate the
greatest threat will be close to the coast.

.Short Term [Tonight Through Monday]...

At the upper levels, a broad longwave trough lies across the central
CONUS with a dissipating shortwave currently over the central
Rockies. This shortwave trough will swing across the central Plains
tonight and lift to the Great Lakes region by Monday. At the lower
levels, a stationary boundary is draped across the southern CONUS
and will stay more or less in place through Sunday night. Off to the
west, a disturbance is forecast to develop across the central
Plains, steered by the upper level shortwave, lifting to the
northeastern CONUS, finally sweeping our stationary boundary off the
the east by Monday.

The main threat with these storms remains the heavy rain potential.
Recent model runs have shifted the highest rainfall totals toward
the northern Florida border and are split between maintaining high
QPF totals and lowering them. Therefore, have deferred the decision
on a flash flood watch to the day shift in the hopes that the models
may come into better alignment with their totals in the morning
runs. At this time, the totals for tonight through Sunday night are
around 2 to 3 inches, which would cause flooding of low lying areas,
but wouldn't cause widespread areal flooding or flash flooding.
However, given how saturated the soils will be from three previous
days of rain and given the potential for storms training over the
same areas, we could see higher totals double the current forecast,
which could cause localized flash flooding.

The environment is not particularly favorable for severe weather on
Sunday. Instability will be a limiting factor, with CAPE of 500
J/kg or less over most of the area and peaking around 500-900 J/kg
over the eastern Big Bend. Shear will be moderate, with about 20 kts
0-3km shear. With this low level shear along the frontal boundary,
an isolated tornado cannot be ruled out and thus the Storm
Prediction Center has placed us under a marginal risk of severe
weather for Sunday. Additionally, with saturated soils from the
recent rainfall, we may see trees falling with sub-severe (<60 MPH)
winds.

.Long Term [Monday Night Through Saturday]...

Early in the week high pressure will prevail and we'll have a brief
relief from the rain with clearing skies and highs warming to the
upper 70s to low 80s and lows dipping into the 50s. Around mid-week
however, a potent upper level +PV anomaly will surge south into the
central Plains and develop a strong (<1000 mb) surface low and
corresponding cold front. This system is poised to sweep across the
eastern CONUS late in the week, bringing a return of rain and the
potential for severe weather for our area Thursday through Friday.

.Marine...

Southeast winds will prevail through Sunday then become
northwesterly Monday as a cold front passes. High pressure will
briefly be in place early in the week before another cold front
approaches the area. Ahead of this second front, winds will approach
cautionary levels Wednesday.

.Fire Weather...

Wetting rains are expected for most of the area through the weekend.
Drier air will move in Monday but RH values will stay above critical
thresholds.

.Hydrology...

Widespread 3 to 5 inches of rain are expected through Sunday night
on top of the 1 to 3 inches we've gotten over the past 48 hours.
Around 1 to 2 inches of it will come today, with another 2 to 3
inches expected on Sunday. Both days isolated higher amounts double
the widespread averages are possible (especially tomorrow). A flash
flood watch may be issued today for expected impacts on Sunday.

Regarding river flooding, the highest impacts will likely be felt
across the Florida Panhandle and into extreme southern Georgia.
Ensemble guidance is most likely underestimating rainfall amounts
and still forces many rivers in these areas into action stage. The
Choctawhatchee, Shoal, and Apalachicola are already in action stage
and should be expected to at least reach minor flood stage.
Levels could creep even higher in these basins should they be
impacted by the isolated higher amounts. Depending on the exact
locations of heaviest rain, the Ochlockonee may also reach flood
stage when all is said and done.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   77  67  76  65  81 /  90  60  90  80  20
Panama City   72  67  71  65  74 /  90  70  90  70  20
Dothan        76  65  73  62  77 /  80  70  90  60  10
Albany        76  65  75  62  79 /  80  70  90  70  10
Valdosta      75  66  76  64  80 /  90  50  90  80  20
Cross City    80  67  79  66  80 /  70  20  60  70  30
Apalachicola  73  67  73  66  75 /  90  60  80  70  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...WOOL
SHORT TERM...MOORE
LONG TERM...MOORE
AVIATION...WOOL
MARINE...MOORE
FIRE WEATHER...WOOL
HYDROLOGY...MOORE/HARRIGAN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 8:46 AM CDTSpecial Weather StatementTAEDale44 min
Mar 25, 10:04 PM CDTSpecial Marine WarningTAE56 min
Mar 26, 6:43 AM CDTSmall Craft AdvisoryTAE8 hr
Mar 26, 7:13 AM CDTSpecial Marine WarningTAE92 min
Mar 26, 8:28 AM CDTRiver Flood WarningTAEWalton, Washington16 days
Mar 26, 8:49 AM CDTSpecial Marine WarningTAE86 min
Mar 26, 10:37 AM CDTRip Current StatementTAEBay, Franklin, Gulf, Walton12 hr
Mar 26, 11:10 AM CDTSpecial Marine WarningTAE50 min
Mar 26, 11:43 AM CDTSpecial Marine WarningTAE62 min
Mar 26, 12:22 PM CDTSpecial Marine WarningTAE83 min
Mar 26, 1:37 PM CDTSpecial Marine WarningTAE113 min
Mar 26, 3:28 PM CDTSpecial Marine WarningTAE92 min
Mar 26, 4:52 PM CDTSpecial Marine WarningTAE2 hr
Mar 26, 6:20 PM CDTSpecial Weather StatementTAECalhoun, Gadsden, Jefferson, Leon, Washington55 min

Nearby

Flash Flood Watches in Florida, 2016Flash Flood Watches in Georgia, 2016Flash Flood Watches in Alabama, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.